Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Midland/Odessa, TX

July 31, 2020Terrell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jul 31, 2020, 7:21 PM CDT for Terrell County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 7:21 PM CDT (00:21 UTC)
Expired
Jul 31, 2020, 8:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 180 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS84 KMAF 010021
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
721 PM CDT Fri Jul 31 2020
 
TXZ082-010100-
Terrell TX-
721 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dryden, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dryden and Terrell County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2978 10181 2980 10180 2981 10182 2979 10182
      2981 10185 2978 10193 2982 10198 2980 10199
      2979 10207 2980 10214 2985 10219 2984 10222
      2986 10225 2985 10226 2987 10227 2988 10232
      3011 10233 3009 10176 2978 10176
TIME...MOT...LOC 0020Z 351DEG 20KT 3004 10213 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 31, 6:01 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 31, 6:01 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
601 PM CDT Fri Jul 31 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. Will be watching thunderstorms
moving southeast out of eastern New Mexico this evening and
overnight but confidence was not high that they would impact any
of the terminals. Will Continue to monitor. Winds will be less
than 10 mph.

12

&&

.PREV DISCUSSION... /issued 158 PM CDT Fri Jul 31 2020/

DISCUSSION...
SB based instability will be limited today due to lower Td across
the nrn CWFA and cloud cover reducing insolation. Still a few storms
are possible across parts of the Trans Pecos this afternoon,
especially Brewster/Terrell counties where a boundary could be a
focus. Otherwise a complex of storms is expected to form in n-ne NM
and drop s thru the NM plains in the nw-n mid-level flow. If storms
are able to maintain thru the night they could arrive in GDP Mtns/SE
NM/NW PB between 06Z-12Z/Sat and a few could be strong. Most all
other areas will remain dry overnight. Chance PoPs will mostly be
confined to GDP-Davis Mtns Sat PM, again due to limited SB
instability across the plains (low Td). There are some inconsistent
signals in deterministic data that a complex of storms will form
Sat night and drop swd into SE NM/W-NW PB, with cold pool possibly
sustaining convection as far s as the Davis mtns Sun 12Z. This
would then favor precip in the far s-sw reaches of the CWFA Sun
afternoon in proximity to residual boundary and elevated heat
sources. NW mid-level flow will yield yet another possibility for
a complex of storms late Sun night/Mon AM for SE NM/NW-N PB.
Indications are a little less so than previous runs. As this
morning showed it is hard to know storm vectors, so we will just
have to continue watching trends. Mon PM sct diurnal storms seem
likely across the Trans Pecos with another possibility of
nocturnal storms, at least n of I-20. The subtropical ridge does
start to build e Tue and high temps will quickly climb into the
100-105 range across much of the area for several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  97  70  99 /  10  10  10  10
Carlsbad                       73  97  70  98 /  40  30  40  10
Dryden                         75  99  74 101 /  20  20  10  20
Fort Stockton                  71  97  70  98 /  20  20  20  20
Guadalupe Pass                 69  88  66  88 /  30  40  40  20
Hobbs                          69  93  68  96 /  30  20  30  10
Marfa                          63  91  62  90 /  20  50  30  40
Midland Intl Airport           72  97  71  99 /  10  10  20  10
Odessa                         73  97  71  99 /  10  10  20  10
Wink                           74  99  71 100 /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 31, 1:37 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Fri Jul 31 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
137 PM CDT Fri Jul 31 2020 /1237 PM MDT Fri Jul 31 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible late this afternoon, but especially this
evening and tonight. Some storms may be strong to severe,
particularly affecting Southeast New Mexico and the Upper Trans
Pecos. Primary threats include damaging winds, frequent lightning,
and heavy rain, though isolated large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 31, 6:21 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT Fri Jul 31 2020

TXZ082-312345-
Terrell TX-
621 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Terrell County Gas Plant, or 23 miles south of Sheffield, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2981 10181 2979 10182 2981 10185 2980 10191
      2978 10193 2982 10197 2980 10199 2980 10203
      3031 10199 3046 10172 3044 10172 3042 10174
      3040 10170 3034 10166 3034 10172 3029 10176
      2978 10176 2978 10181
TIME...MOT...LOC 2321Z 327DEG 16KT 3036 10176

12
Special weather statement, Jul 31, 6:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
652 PM CDT Fri Jul 31 2020

TXZ082-010015-
Terrell TX-
652 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Dryden, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dryden...Highway 90 east of Dryden in Terrell county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2978 10193 2982 10198 2980 10199 2980 10204
      2979 10204 2979 10207 2980 10214 2985 10219
      2984 10220 2985 10224 2986 10225 2985 10226
      3017 10215 3009 10176 2978 10176 2978 10181
TIME...MOT...LOC 2351Z 016DEG 19KT 3007 10198

12
Special weather statement, Jul 31, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
721 PM CDT Fri Jul 31 2020

TXZ082-010100-
Terrell TX-
721 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dryden, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dryden and Terrell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2978 10181 2980 10180 2981 10182 2979 10182
      2981 10185 2978 10193 2982 10198 2980 10199
      2979 10207 2980 10214 2985 10219 2984 10222
      2986 10225 2985 10226 2987 10227 2988 10232
      3011 10233 3009 10176 2978 10176
TIME...MOT...LOC 0020Z 351DEG 20KT 3004 10213

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:47 PM CDTSpecial Weather StatementMAFTerrell28 min
Jul 31, 8:19 PM CDTSpecial Weather StatementMAF26 min
Jul 31, 8:52 PM CDTSpecial Weather StatementMAFBrewster23 min
Jul 31, 9:34 PM CDTSpecial Weather StatementMAFBrewster26 min
Jul 31, 9:52 PM CDTSpecial Weather StatementMAF38 min
Jul 31, 10:05 PM CDTSpecial Weather StatementMAFBrewster25 min
Aug 1, 4:36 PM CDTSpecial Weather StatementMAFScurry24 min
Aug 1, 4:40 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry65 min
Aug 1, 5:11 PM CDTSpecial Weather StatementMAFCulberson49 min
Aug 1, 5:25 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry65 min
Aug 1, 6:32 PM CDTSpecial Weather StatementMAFSterling28 min
Aug 1, 1:47 AM CDTSpecial Weather StatementMAFEddy43 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.